Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 158, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2008, 1:06 PM EDT for Bullitt County, Jefferson County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2008, 1:06 PM EDT (17:06 UTC)
- Expired
- Jul 21, 2008, 1:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
Counties Bullitt County, KY, Jefferson County, KY
The radar
The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:03 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1029 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:00 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 21, 11:00 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1100 AM EDT MON JUL 21 2008 .SHORT TERM UPDATE (THIS AFTERNOON)... TWO CONCERNS FOR THIS AFTERNOON...CONVECTIVE DEVELOPMENT AND HEAT. REMNANTS OF OVERNIGHT MCS ARE TRACKING SEWD OVER IND AND ERN IL. LEADING EDGE OF CLOUD SHIELD IS APPROACHING S-CNTRL IND EXTENDING WEST ACROSS IL TO JUST SOUTH OF STL AT 15Z. MSAS SURFACE DATA SUGGEST MODERATE TO STRONG INSTABILITY ALREADY IN PLACE ALONG AND AHEAD OF LEADING CLOUD SHIELD. WINDS HAVE SHIFTED TO N TO NW BEHIND CLOUD SHIELD. THIS SHOULD SERVE AS AN EFFECTIVE BOUNDARY FOR TSTM DEVELOPMENT THIS AFTERNOON. ALREADY...KLVX DOPPLER RADAR SHOWS A FEW NEW CELLS DEVELOPING OVER SW TO W-CNTRL IND ALONG LEADING OUTFLOW. THESE CELLS WILL BEGIN TO MOVE INTO OUR S-CNTRL IND COUNTIES AROUND NOON EDT. SIMILAR DEVELOPMENT OCCURRED EARLY YESTERDAY AS WELL...BUT THEN CELLS WEAKENED AS THEY APPROACHED THE OHIO RIVER ONLY TO REDEVELOP OVER PARTS OF CNTRL KY LATER IN AFTERNOON. SOUNDINGS SUGGEST AIR MASS TODAY IS A LITTLE MORE UNSTABLE WITH SOME FORCING ALONG LOW-LEVEL BOUNDARY. SO CELLS MAY CONTINUE TO DEVELOP AS THEY MOVE SEWD. AS A RESULT...WILL UP POP VALUES FOR THIS AFTERNOON OVER NRN AND ERN COUNTIES. AS FOR THE HEAT...TEMPS ARE WARMING RAPIDLY UNDER LOTS OF SUNSHINE OVER CNTRL KY. THIS IS COMBINED WITH SFC DEWPOINTS IN LOWER-MID 70S. DEWPOINTS SHOULD NOT FALL TOO MUCH THIS AFTERNOON...AND ENOUGH SFC HEATING SHOULD OCCUR BEFORE CLOUDS DEVELOP TO RESULT IN HEAT INDICES AROUND 100 OVER MUCH OF CNTRL KY FOR A TIME THIS AFTERNOON. THE HIGHEST INDICES SHOULD BE OVER WRN PARTS OF S-CNTRL KY WITH VALUES OF 102-104. HEAT INDEX CRITERIA IS 105...BUT THESE VALUES ARE HIGH ENOUGH TO WARRANT A HEAT ADVISORY FOR THIS AFTERNOON FOR WEST PARTS OF S-CNTRL KY...INCLUDING BWG. GIVEN MORE CLOUDS EXPECTED ELSEWHERE WILL HOLD OFF ON AN ADVISORY IN OTHER LOCATIONS...BUT STILL MENTION IN HWO. PREVIOUS DISCUSSION... .SHORT TERM (TODAY AND TONIGHT)... SHORT TERM FOCUS WILL CONCERN PRECIPITATION CHANCES AND POSSIBILITY FOR SEVERE STORMS LATE THIS AFTERNOON OR EVENING. THUNDERSTORMS ALONG THE WESTERN EDGE OF THE SMALL MCS THAT BROUGHT SCATTERED SEVERE WEATHER LAST EVENING IS DYING AND SLOWLY MOVING SOUTH OF THE OHIO RIVER TO THE WEST OF LOUISVILLE. WIDESPREAD MID AND HIGH CLOUDS LEFT OVER FROM THIS WILL MOVE ACROSS AND EAST OF THE BLUEGRASS REGION DURING THE PRE-DAWN HOURS. ELSEWHERE...SKIES SHOULD REMAIN CLEAR ACROSS SOUTHERN KENTUCKY OVERNIGHT AND TREND TOWARDS CLEARING ACROSS SOUTHERN INDIANA. UPPER AIR PATTERN WILL BEGIN TO AMPLIFY TODAY AS RIDGING DEVELOPS ACROSS THE CANADIAN PLAINS AND A TROUGH WILL BEGIN TO MOVE TOWARDS THE GREAT LAKES. ONE SHORTWAVE IS CURRENTLY ANALYZED ACROSS SOUTH DAKOTA AND IS RESPONSIBLE FOR AN AREA OF CONVECTION NOW OVER IOWA. THE ORIENTATION AND DIGGING NATURE OF THIS GREAT LAKES TROUGH THIS AFTERNOON WILL STRENGTHEN WEST NORTHWEST FLOW ACROSS THE NORTHERN OHIO VALLEY AND WILL DIRECT ANY UPSTREAM CONVECTION THE DEVELOPS TODAY ACROSS ILLINOIS TOWARDS THE OHIO RIVER. THE BOTH THE NAM AND GFS FORECASTING 70 DEWPOINTS TODAY. WITH PLENTY OF MORNING SUN EXPECTED...FORECAST INSTABILITY FOR THIS AFTERNOON WILL BECOME QUITE HIGH. THE NAM...WITH ITS CHARACTERISTIC HIGH BIAS WITH SURFACE DEWPOINTS...FORECASTS OVER 4000 JOULES OF CAPE THIS AFTERNOON...WHILE THE MORE REALISTIC GFS STILL INDICATES OVER 3000 JOULES. MODERATE MID-LEVEL FLOW FROM THE WEST NORTHWEST AND DRY AIR ABOVE 600MB ALL POINT TOWARDS A POTENTIAL OF EPISODIC SEVERE WEATHER THIS AFTERNOON...ESPECIALLY ALONG AND NORTH OF CENTRAL KENTUCKY. THE MAIN THREAT WILL BE SCATTERED WIND DAMAGE FROM WET MICROBURSTS. THE CURRENT MCS ENTERING IOWA WILL PROBABLY WEAKEN TOWARDS DAWN AS IT ENTERS WESTERN ILLINOIS...BUT RESTRENGTHEN AGAIN AS IT APPROACHES SOUTHERN INDIANA BY MID TO LATE AFTERNOON. BOTH GFS AND THE NAM SEEM TO BE UNDERPLAYING POPS LATE THIS AFTERNOON AND WILL INCREASE CONVECTIVE CHANCES OVER GUIDANCE ACROSS OUR NORTH THIS EVENING. PRECIP CHANCES WILL CONTINUE ALL NIGHT AS A COLD FRONT WILL DROP INTO SOUTHERN INDIANA DURING THE MORNING HOURS. .LONG TERM (MONDAY NIGHT THRU SUNDAY)... TUESDAY THROUGH WEDNESDAY...... THUNDERSTORMS ONGOING AT THE BEGINNING OF THE PERIOD WILL SPREAD ACROSS FORECAST AREA DURING THE DAY TUESDAY. WILL KEEP HIGH CHANCE POPS IN FORECAST AS A COLD FRONT WORKS ITS WAY SLOWLY ACROSS ACROSS THE FORECAST AREA. PRECIPITATION WILL DIMINISH ACROSS THE NORTH TUESDAY NIGHT WITH DRIER AIR BEHIND THE FRONT FILTERING INTO AREAS ALONG AND NORTH OF THE OHIO RIVER. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DECREASE DURING THE DAY WEDNESDAY AS HIGH PRESSURE BUILDS SOUTH TOWARD CENTRAL KENTUCKY. PRECIPITATION WILL END BY EVENING. WEDNESDAY NIGHT AND THURSDAY... WEDNESDAY NIGHT AND THURSDAY WILL REMAIN DRY AS THE UPPER TROUGH MOVES EAST OF CENTRAL KENTUCKY AND THE MOIST AIR IN THE LOWER LEVELS IS PUSHED TO OUR SOUTH. THURSDAY NIGHT THROUGH SUNDAY... MODELS DIVERGE ON THE LATER PART OF THE LONG TERM...12Z ECMWF STILL TAKES THE UPPER TROUGH TO OUR EAST AND BRINGS A SHORT WAVE WITH SCATTERED SHOWERS/THUNDERSTORMS INTO THE AREA THURSDAY NIGHT. GFS KEEPS SURFACE HIGH OVER THE LOWER OHIO VALLEY AND KEEPS DRY WEATHER OVER THE AREA. WILL KEEP POPS IN FORECAST...LEANING A LITTLE CLOSER TO ECMWF...BUT WILL LOWER THE POPS INTO LOWER CHANCE RANGE. CHANCE OF SHOWERS/THUNDERSTORMS CONTINUES THROUGH THE REST OF THE EXTENDED PERIOD. TEMPERATURES WILL BE MOSTLY IN THE 80S...WITH MOST HIGHS STAYING BELOW 90. && .AVIATION (12Z TAFS) A CONVECTIVE COMPLEX NOW CROSSING INTO ILLINOIS...MAY HOLD TOGETHER AND BRING SCATTERED THUNDERSTORMS BY EARLY AFTERNOON. SKIES WILL REMAIN MOSTLY CLEAR...THEN BECOME MOSTLY CLOUDY THIS AFTERNOON. SCATTERED THUNDERSTORMS MAY ARRIVE AS EARLY AS 17Z AT SDF...AND 19Z AT BWG AND LEX. SOME OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS AND VERY HEAVY RAIN. EXPECT MVFR OR IFR CONDITIONS WITHIN THESE STORMS. SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND EARLY TUESDAY AS A COLD FRONT SAGS SOUTH OF THE OHIO RIVER. THE TIMING OF ANY OVERNIGHT CONVECTION WILL BE DIFFICULT AND MAY DEPEND ON LEFTOVER BOUNDARIES AND REMAINING INSTABILITY FROM THIS AFTERNOONS STORMS. WINDS WILL INCREASE TO WESTERLY AROUND 10 MPH THIS AFTERNOON AND WILL BECOME MOSTLY CALM TONIGHT. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM UPDATE...TWF SHORT TERM...JSD LONG TERM....MS AVIATION.....JSD
Hazardous weather outlook, Jul 21, 12:25 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1225 PM EDT MON JUL 21 2008 INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057- 064>067-075>078-081-082-221630- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY- BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY- JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY- MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY- METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- 1225 PM EDT MON JUL 21 2008 /1125 AM CDT MON JUL 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER THE AREA...ESPECIALLY ACROSS SOUTH-CENTRAL INDIANA AND NORTH-CENTRAL AND EAST-CENTRAL KENTUCKY. WITH A VERY UNSTABLE AIR MASS IN PLACE...A FEW STORMS WILL HAVE THE POTENTIAL TO CAUSE ISOLATED WIND DAMAGE. ANY STORM COULD ALSO PRODUCE BRIEF VERY HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. AWAY FROM THUNDERSTORMS...IT WILL BE ANOTHER HOT AFTERNOON WITH MAXIMUM HEAT INDICES RISING TO NEAR 100 IN THE MID OR LATE AFTERNOON. USE EXTRA CAUTION IF PERFORMING PROLONGED OR STRENUOUS ACTIVITIES OUTSIDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT AS A COLD FRONT DROPS SLOWLY SOUTH INTO SOUTH CENTRAL INDIANA. SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH DAMAGING WINDS... HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SMALL HAIL IS ALSO POSSIBLE. A FEW THUNDERSTORMS COULD LINGER INTO WEDNESDAY. A FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL KEEP ISOLATED TO SCATTERED THUNDERSTORMS OVER THE AREA FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY DEPENDING ON THUNDERSTORM DEVELOPMENT AND EVOLUTION. SPOTTERS ARE ENCOURAGED TO CALL IN ANY STORM-RELATED REPORTS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. KYZ026-027-061>063-070>074-221630- OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY- 1125 AM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT... HIGH TEMPERATURES IN THE MID 90S COMBINED WITH HIGH HUMIDITY WILL RESULT IN MAXIMUM HEAT INDEX VALUES OF 102 TO 105 FOR A FEW HOURS THIS AFTERNOON. THESE VALUES COULD CAUSE HEALTH HAZARDS TO ANYONE PERFORMING PROLONGED OR STRENUOUS ACTIVITIES OUTSIDE. USE EXTRA CAUTION IF OUTSIDE AND DRINK PLENTY OF WATER. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER THE AREA. ANY STORM COULD PRODUCE BRIEF VERY HEAVY RAIN... GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT AND DANGEROUS CLOUD-TO- GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT AS A COLD FRONT DROPS SLOWLY SOUTH INTO SOUTH CENTRAL INDIANA. SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH DAMAGING WINDS... HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SMALL HAIL IS ALSO POSSIBLE. A FEW THUNDERSTORMS COULD LINGER INTO WEDNESDAY. A FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL KEEP ISOLATED TO SCATTERED THUNDERSTORMS OVER THE AREA FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY DEPENDING ON THUNDERSTORM DEVELOPMENT AND EVOLUTION. SPOTTERS ARE ENCOURAGED TO CALL IN ANY STORM-RELATED REPORTS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. TWF
In the hours before
Special weather statement, Jul 21, 12:38 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1238 PM EDT MON JUL 21 2008 INZ076-077-083-084-090>092-KYZ030-211845- ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-HARRISON IN- FLOYD IN-CLARK IN-JEFFERSON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO... CORYDON...NEW ALBANY...JEFFERSONVILLE...LOUISVILLE 1238 PM EDT MON JUL 21 2008 /1138 AM CDT MON JUL 21 2008/ ...THUNDERSTORMS MOVING THROUGH THE AREA... THUNDERSTORMS WILL BRING PERIODS OF MODERATE TO HEAVY RAIN AND GUSTY WINDS TO PORTIONS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY OVER THE NEXT COUPLE OF HOURS. SMALL HAIL WILL ALSO BE POSSIBLE IN THESE STORMS...THOUGH ANY HAIL IS EXPECTED TO REMAIN BELOW ONE HALF INCH IN DIAMETER AT THIS TIME.
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:05 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Franklin, Harrison, Nicholas, Scott | 40 min |
| Jul 20, 8:15 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham | 30 min |
| Jul 20, 8:25 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette, Nicholas | 35 min |
| Jul 20, 9:39 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 36 min |
| Jul 20, 10:11 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson | 34 min |
| Jul 20, 10:27 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 48 min |
| Jul 20, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 37 min |
| Jul 20, 11:52 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 38 min |
| Jul 21, 11:50 AM EDT | Heat Advisory | LMK | Allen, Barren, Butler, Edmonson, Grayson, Hart and 4 more | 7 hr |
| Jul 21, 1:14 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 31 min |
| Jul 21, 1:48 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Larue, Nelson | 42 min |
| Jul 21, 2:58 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Cumberland, Russell | 47 min |
| Jul 21, 3:26 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 34 min |
| Jul 21, 3:42 PM EDT | Severe Thunderstorm Warning | LMK | Clinton | 33 min |
| Jul 21, 3:55 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Cumberland, Metcalfe | 35 min |
| Jul 21, 4:23 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 29 min |
| Jul 20, 8:33 PM EDT | Severe Thunderstorm Warning | LMK | Orange, Washington | 42 min |
| Jul 20, 9:16 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Floyd, Harrison, Orange, Washington | 48 min |
| Jul 20, 9:49 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 41 min |
| Jul 20, 9:52 PM EDT | Severe Thunderstorm Warning | LMK | Orange, Washington | 38 min |
| Jul 20, 10:47 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Orange | 28 min |
| Jul 20, 11:06 PM EDT | Tornado Warning | LMK | Crawford | 24 min |
| Jul 20, 11:38 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 27 min |
| Jul 21, 12:01 AM EDT | Severe Thunderstorm Warning | LMK | Dubois | 29 min |
| Jul 21, 12:47 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.